Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 37, NWS Flagstaff, AZ

August 4, 2016Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 4, 2016, 12:28 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2016, 12:28 PM MST (19:28 UTC)
Expired
Aug 4, 2016, 3:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 116 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 12:50 PM MSTFLASH FLOOD1 S Walnut Grove, AZPUBLIC REPORTED AN APPROXIMATE RISE OF 8 FEET IN THE HASSAYAMPA RIVER. RIVER IS FLOWING RAPIDLY.
Aug 4, 1:45 PM MSTFLASH FLOODMayer, AZBIG BUG CREEK ROSE AN ESTIMATED 4 FEET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

077 
WGUS55 KFGZ 041928
FFWFGZ
AZC025-042230-
/O.NEW.KFGZ.FF.W.0037.160804T1928Z-160804T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1228 PM MST THU AUG 4 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 330 PM MST

* AT 1224 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS A LARGE AREA FROM JUST NORTH OF PEEPLES VALLEY
  TO WALNUT GROVE AND EASTWARD TO NEAR POLAND JUNCTION. RAINFALL
  RATES IN EXCESS OF 2 INCHES PER HOUR ARE OCCURRING. FLASH FLOODING
  IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  KIRKLAND...CORDES LAKES...WALNUT GROVE...WILHOIT...MAYER...
  CORDES AND SPRING VALLEY.

* THIS INCLUDES...BUT IS NOT LIMITED TO...THE FOLLOWING STREAMS AND
  DRAINAGES...KIRKLAND CREEK...SKULL VALLEY WASH...TURKEY
  CREEK...AND BIG BUG CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3429 11208 3424 11256 3432 11274 3446 11277
      3449 11270 3442 11255 3446 11230 3443 11224

$$

MOTTICE
3 follow-up statements
299 
WGUS75 KFGZ 042030
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
130 PM MST THU AUG 4 2016

AZC025-042230-
/O.CON.KFGZ.FF.W.0037.000000T0000Z-160804T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
130 PM MST THU AUG 4 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR
YAVAPAI COUNTY...

AT 121 PM MST...MOST OF THE HEAVY RAIN HAS MOVED OUT OF THE WARNING
AREA. HOWEVER, EARLIER THUNDERSTORMS PRODUCED A WIDE SWATH OF 1.5 TO
2.5 INCHES OF RAIN IN AROUND AN HOUR. THE HASSAYAMPA RIVER ROSE AN
ESTIMATED 8 FEET NEAR WALNUT GROVE. FLASH FLOODING WILL CONTINUE
THROUGHOUT THIS AREA.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KIRKLAND...CORDES LAKES...WALNUT GROVE...WILHOIT...MAYER...CORDES AND
SPRING VALLEY.

THIS INCLUDES...BUT IS NOT LIMITED TO...THE FOLLOWING
STREAMS...RIVERS AND DRAINAGES...KIRKLAND CREEK...SKULL VALLEY
WASH...TURKEY CREEK...AND BIG BUG CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3429 11208 3424 11256 3432 11274 3446 11277
      3449 11270 3442 11255 3446 11230 3443 11224

$$

MOTTICE
375 
WGUS75 KFGZ 042153
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
253 PM MST THU AUG 4 2016

AZC025-042230-
/O.CON.KFGZ.FF.W.0037.000000T0000Z-160804T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
253 PM MST THU AUG 4 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR
YAVAPAI COUNTY...

AT 250 PM MST...ADDITIONAL MODERATE TO HEAVY RAIN IS MOVING BACK IN
TO AREAS FROM NEAR KIRKLAND TO WILHOIT. EXPECTED SOME ADDITIONAL
RISES ON AREA STREAMS AND DRAINAGES IN THIS LOCATION.
ELSEWHERE...THE RAIN HAS ENDED BUT INCREASED FLOWS WILL CONTINUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3429 11208 3424 11256 3432 11274 3446 11277
      3449 11270 3442 11255 3446 11230 3443 11224

$$

MOTTICE
774 
WGUS75 KFGZ 042224
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
324 PM MST THU AUG 4 2016

AZC025-042233-
/O.EXP.KFGZ.FF.W.0037.000000T0000Z-160804T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
324 PM MST THU AUG 4 2016

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 330 PM
MST...

THE HEAVY RAIN HAS ENDED ACROSS THE WARNED AREA. THE STREAMS AND
DRAINAGES HAVE RECEEDED AND WILL CONTINUE TO RECEED.

LAT...LON 3429 11208 3424 11256 3432 11274 3446 11277
      3449 11270 3442 11255 3446 11230 3443 11224

$$

MOTTICE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 10:05 AM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 4, 10:05 AM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1005 AM MST THU AUG 04 2016

.SYNOPSIS...Expect frequent and widespread storm activity today.
Deep moisture will mean that the stronger storms will contain
torrential rainfall. A slow drying trend begins Friday, lasting
through the weekend and into next week.

&&

.DISCUSSION...Morning satellite imagery reveals a MCV near the four
corners and a weak s/wv moving north through western Arizona. This
s/wv is moving with the increasing southwesterly flow that will be
developing over the west in the next few days.

A large amount of debris cloud exists over the state, as well as a
rain cooled boundary layer and a moist adiabatic airmass to 400mb.
None of this bodes well for the development of strong or widespread
convection today. However, the presence of the two mesoscale
features mentioned above and the slight increase in shear will
partially offset the inhibiting factors.

The current forecast may be a bit high and early on the pops and we
may need to consider more nocturnal action tonight. We may make a
few tweaks to address this, but the overall picture is largely in
good shape this morning. The Flash Flood Watch continues until 6PM
this evening.

&&

.AVIATION...For the 18Z package...SCT-NMRS SHRA/TSRA will develop
today with ISOLD-SCT MVFR/IFR conditions. Storms will decrease in
coverage aft 04z...with only ISOLD -SHRA/TSRA expected overnight.
Aviation discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 6PM MST
AZZ004>018-037>040.

&&

PUBLIC...Peterson
AVIATION...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 4, 3:12 AM MST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
312 AM MST THU AUG 4 2016

AZZ004>018-037>040-050400-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
312 AM MST THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MONSOON MOISTURE WILL LEAD TO FREQUENT AND WIDESPREAD
SHOWER AND THUNDERSTORM ACTIVITY TODAY. A FLASH FLOOD WATCH IS
IN EFFECT FOR ALL OF APACHE, COCONINO, NORTHERN GILA, NAVAJO AND
YAVAPAI COUNTIES THROUGH 6 PM THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FREQUENT SHOWER AND THUNDERSTORM ACTIVITY IS FORECAST ON FRIDAY.
EXPECT A DRYING TREND OVER THE WEEKEND AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 4, 9:17 AM MST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
917 AM MST THU AUG 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      1 SSW WIDE RUINS        35.41N 109.50W
08/03/2016                   APACHE             AZ   DEPT OF HIGHWAYS

            DEBRIS FLOW WAS REPORTED ACROSS HWY 191 AT MM
            389-390... ROAD WAS TEMPORARILY CLOSED. RADAR ESTIMATED
            1 INCH OF RAIN IN LESS THAN 60 MINUTES.

&&

CORRECTED LOCATION...EVENT...REMARKS

EVENT NUMBER FGZ1600227

TM
Local storm report, Aug 4, 11:09 AM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1109 AM MST THU AUG 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      17 WNW LEES FERRY       36.99N 111.86W
08/03/2016                   COCONINO           AZ   OTHER FEDERAL

            ESTIMATED PARIA RIVER RISE NEAR THE AZ/UT
            BORDER GREATER THAN 2 FEET IN 15-30 MINUTES.
            USGS PARIA RIVER GAGE AT HWY 89 IN UTAH
            REPORTED ~ 1.4 FT. RISE IN 15 MINUTES AT 6PM
            MST. USGS PARIA RIVER GAGE AT LEES FERRY
            REPORTED ~ 1.1 FT. RISE IN 30 MINUTES AT
            9:45PM MST. EXTRAPOLATING THE FLOOD WAVE
            VELOCITY AND THE MUCH NARROWER CHANNEL NEAR
            THE AZ/UT BORDER, IT CAN BE INFERRED A RISE
            OF GREATER THAN 2 FEET WAS OBSERVED ALONG
            THE PARIA RIVER NEAR THE AZ/UT BORDER.

&&

TM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:24 PM MSTFlash Flood WarningFGZCoconino2 hr
Aug 3, 5:26 PM MSTAreal Flood AdvisoryFGZCoconino49 min
Aug 3, 6:21 PM MSTAreal Flood AdvisoryFGZCoconino114 min
Aug 3, 10:35 PM MSTAreal Flood AdvisoryFGZApache115 min
Aug 4, 7:33 AM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 4, 11:37 AM MSTAreal Flood AdvisoryFGZYavapai113 min
Aug 4, 12:12 PM MSTAreal Flood WarningFGZApache, Navajo3 hr
Aug 4, 4:03 PM MSTFlash Flood WarningFGZGila, Yavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.